Back
 OJMSi  Vol.2 No.4 , October 2014
Mathematical Modelling of Population Growth: The Case of Logistic and Von Bertalanffy Models
Abstract: In this paper, some theoretical mathematical aspects of the known predator-prey problem are considered by relaxing the assumptions that interaction of a predation leads to little or no effect on growth of the prey population and the prey growth rate parameter is a positive valued function of time. The predator growth model is derived considering that the prey follows a known growth models viz., Logistic and Von Bertalanffy. The result shows that the predator’s population growth models look to be new functions. For either models, the predator population size either converges to a finite positive limit or to 0 or diverges to +∞. It is shown algebraically and illustrated pictorially that there is a condition at which the predator-prey population models both converge to the same finite limit. Derivations and simulation studies are provided in the paper. Analysis of equilibrium points and stability is also included.
Cite this paper: Dawed, M. , Koya, P. and Goshu, A. (2014) Mathematical Modelling of Population Growth: The Case of Logistic and Von Bertalanffy Models. Open Journal of Modelling and Simulation, 2, 113-126. doi: 10.4236/ojmsi.2014.24013.
References

[1]   Von Bertalanffy, L. (1957) Quantitative Laws in Metabolism and Growth. Quarterly Review of Biology, 3, 218.

[2]   Brody, S. (1945) Bioenergetics and Growth. Rheinhold Pub. Corp., NY.

[3]   Eberhardt, L.L. and Breiwick, J.M. (2012) Models for Population Growth Curves. ISRN Ecology, 2012, Article ID: 815016. http://dx.doi.org/10.5402/2012/815016

[4]   France, J., Dijkstra, J. and Dhanoa, M.S. (1996) Growth Functions and Their Application in Animal Science. Annales De Zootechnie, 45, 165-174. http://dx.doi.org/10.1051/animres:19960637

[5]   Richards, F.J. (1959) A Flexible Growth Function for Empirical Use. Journal of Experimental Botany, 10, 290-300. http://dx.doi.org/10.1093/jxb/10.2.290

[6]   Zeide, B. (1993) Analysis of Growth Equations. Forest Science, 39, 594-616.

[7]   Koya, P.R. and Goshu, A.T. (2013) Generalized Mathematical Model for Biological Growths. Open Journal of Modelling and Simulation, 1, 42-53. http://dx.doi.org/10.4236/ojmsi.2013.14008

[8]   Koya, P.R. and Goshu, A.T. (2013) Solutions of Rate-State Equation Describing Biological Growths. American Journal of Mathematics and Statistics, 3, 305-311.

[9]   Goshu, A.T. and Koya, P.R. (2013) Derivation of Inflection Points of Nonlinear Regression Curves—Implications to Statistics. American Journal of Theoretical and Applied Statistics, 2, 268-272.
http://dx.doi.org/10.11648/j.ajtas.20130206.25

[10]   Barnes, B. and Fulford, G.R. (2009) Mathematical Modelling with Case Studies: A Differential Equations Approach Using Maple and Matlab. 2nd Edition.

[11]   Chase, J.M., Abrams, P.A., Grover, J.P., Diehl, S., Chesson, P., Holt, R.D., Richards, S.A., Nisbet, R.M. and Case, T.J. (2002) The Interaction between Predation and Competition: A Review and Synthesis. Ecology Letters, 5, 302-315. http://dx.doi.org/10.1046/j.1461-0248.2002.00315.x

[12]   Logan, J.D. (1987) Applied Mathematics—A Contemporary Approach. John Wiley and Sons, New York.

[13]   http://en.wikipedia.org/wiki/Lotka%E2%80%93Volterra_equation

[14]   Renshaw, E. (1991) Modeling Biological Populations in Space and Time. Cambridge University Press, Cambridge. http://dx.doi.org/10.1017/CBO9780511624094

[15]   Yodzis, P. (1986) Competition, Mortality and Community Structure. In: Diamond, J.M. and Case, T.J., Eds., Community Ecology, Harper and Row, New York, 480-491.

[16]   Gurevitch, J.J., Morrison, A. and Hedges, L.V. (2000) The Interaction between Competition and Predation: A Meta-Analysis of Field Experiments. The American Naturalist, 155, 435-453.
http://dx.doi.org/10.1086/303337

 
 
Top